Mediterranean Journal of Mathematics

, Volume 13, Issue 6, pp 4001–4017 | Cite as

A New Recurrence Relation and Related Determinantal form for Binomial Type Polynomial Sequences

  • Francesco Aldo Costabile
  • Elisabetta Longo


For polynomial sequence of binomial type we propose a new recurrence formula equivalent to a determinantal form of the sequence, from which known and unknown properties are deducted. Relationships whit \({\delta}\)–functionals, \({\delta}\)–operators and generating function are pointed out. Finally, some classical examples are studied, highlighting interesting determinantal identities.


Binomial polynomials determinant 

Mathematics Subject Classification

11B83 65F40 


  1. 1.
    Agratini O.: Binomial polynomials and their applications in Approximation Theory. Conferenze del Seminario di Matematica dell’Università di Bari 281, 1–22 (2001)MathSciNetMATHGoogle Scholar
  2. 2.
    Appell P.: Sur une classe de polynomes. Ann. Sci. de l’E.N.S. 2(9), 119–144 (1880)MathSciNetGoogle Scholar
  3. 3.
    Bell E.T.: Invariant sequences. Proc. Nat. Acad. Sci 14, 901–904 (1928)CrossRefMATHGoogle Scholar
  4. 4.
    Costabile F.A.: On expansion of a real function in Bernoulli polynomials and application. Conferenze del Seminario di Matemematica dell’Università di Bari 273, 1–16 (1999)MathSciNetMATHGoogle Scholar
  5. 5.
    Costabile F., Dell’Accio F., Gualtieri M.I.: A new approach to Bernoulli polynomials. Rend. Mat. Appl. 26(7), 1–12 (2006)MathSciNetMATHGoogle Scholar
  6. 6.
    Costabile F.A., Longo E.: A determinantal approach to Appell polynomials. J. Comput. Appl. Math. 234(5), 1528–1542 (2010)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Costabile F.A., Longo E.: The Appell interpolation problem. J. Comput. Appl. Math. 236, 1024–1032 (2011)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Costabile, F. A.; Longo, E.: Algebraic theory of Appell polynomials with application to general linear interpolation problem. In: Yasser, A. (ed.) Linear Algebra, InTech Europe Publication, Rijeka, pp. 21–46 (2012)Google Scholar
  9. 9.
    Costabile F.A., Longo E.: \({\Delta_{h}}\)–Appell sequences and related interpolation problem. Numer. Algorithms 63(1), 165–186 (2013)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Costabile F.A., Longo E.: An algebraic approach to Sheffer polynomial sequences. Integral Trans. Spec. Funct. 25(4), 295–311 (2014)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Costabile F.A., Longo E.: An algebraic exposition of umbral calculus with application to general linear interpolation problem—a survey. Publications de l’Institut Mathematique 96(110), 67–83 (2014)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Costabile, F. A.; Longo, E.: Umbral interpolation. Submitted to Publications de l’Institut MathematiqueGoogle Scholar
  13. 13.
    Costabile F.A., Napoli A.: A special class of polynomials related to non classic general interpolatory problems. Integral Trans. Spec. Funct. 20(7), 539–550 (2009)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Costabile F.A., Napoli A.: Special even polynomials and related interpolatory problems. Integral Trans. Spec. Funct. 21(3), 183–196 (2010)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Costabile F.A., Serpe A.: An algebraic approach to lidstone polynomials. Appl. Math. Lett. 20(4), 387–390 (2007)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Davis P.J.: Interpolation & Approximation. Dover Publication, Inc., New York (1975)MATHGoogle Scholar
  17. 17.
    Deutsch E., Ferrari L., Rinaldi S.: Production matrices and Riordan arrays. Ann. Comb. 13, 63–83 (2009)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Di Bucchianico A.: Probabilistic and Analytical Aspects of the Umbral Calculus, vol. 119, CWI Tract Series. CWI, Amsterdam (1997)MATHGoogle Scholar
  19. 19.
    Di Bucchianico A., Loeb D.: Sequences of binomial type with persistent roots. J. Math. Anal. Appl. 199(1), 39–58 (1996)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Di Bucchianico A., Loeb D.: A selected survey of umbral calculus. Electronic J. Comb. Dyn. Survey DS 3, 1–34 (2000)MATHGoogle Scholar
  21. 21.
    Farouki R.T., Rajan V.T.: On the numerical condition of polynomials in Bernstein form. Comput. Aided Geom. Des. 4(3), 191–216 (1987)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Fillmore J.P., Williamson S.G.: A linear algebra setting for the Rota–Mullin theory of polynomials of binomial type. Linear Multilinear Algebra 1, 67–80 (1973)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Garsia A.M.: An exposé of the Mullin–Rota theory of polynomials of binomial type. Linear Multilinear Algebra 1, 47–65 (1973)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Higham N.J.: Accuracy and Stability of Numerical Algorithms. SIAM, Philadelphia (1996)MATHGoogle Scholar
  25. 25.
    Jordan C.: Calculus of Finite Differences. Chealsea Pub. Co., New York (1965)MATHGoogle Scholar
  26. 26.
    Khan S., Riyasat M.: A determinantal approach to ShefferAppell polynomials via monomiality principle. J. Math. Anal. Appl. 421(1), 806–829 (2015)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Luzón A., Merlini D., Morón M.A., Sprugnoli R.: Complementary Riordan arrays. Discret. Appl. Math. 172, 75–87 (2014)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Markowsky G.: Differential operators and the theory of binomial enumeration. J. Math. Anal. Appl. 63(1), 145–155 (1978)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Młotkowski W., Romanowicz A.: A family of sequences of binomial type. Probab. Math. Stat. 33(2), 401–408 (2013)MathSciNetMATHGoogle Scholar
  30. 30.
    Mullin, R.; Rota, G.C.: On the foundations of combinatorial theory III. Theory of binomial enumeration. In: Harris, B. (ed.), Graph Theory and its Applications. Academic Press, Cambridge 1970, pp. 167–213Google Scholar
  31. 31.
    Roman S., Rota G.: The Umbral calculus. Adv. Math. 27, 95–188 (1978)MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Shapiro L.W., Getu S., Woan W.J., Woodson L.: The Riordan group. Discret. Appl. Math. 34, 229–239 (1991)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Sheffer I.M.: Some properties of polynomial sets of type zero. Duke Math. J. 5(3), 590–622 (1939)MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Tempesta P.: On Appell sequences of polynomials of Bernoulli and Euler type. J. Math. Model. Algorithms 341, 1295–1310 (2008)MathSciNetMATHGoogle Scholar
  35. 35.
    Tempesta P.: The Lazard formal group, universal congruences and special values of zeta functions. Trans. Am. Math. Soc. 367(10), 7015–7028 (2015)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Yang Y., Youn H.: Appell polynomial sequences: a linear algebra approach. JP J. Algebra Number Theory Appl. 13(1), 65–98 (2009)MathSciNetMATHGoogle Scholar
  37. 37.
    Yang S.L.: Recurrence relations for the Sheffer sequences. Linear Algebra Appl. 437(12), 2986–2996 (2012)MathSciNetCrossRefMATHGoogle Scholar
  38. 38.
    Youn, H.; Yang, Y.: Differential equation and recursive formulas of Sheffer polynomial sequences. ISRN Discrete Mathematics 2011, pp. 16 (Article ID 476462) (2011)Google Scholar

Copyright information

© Springer International Publishing 2016

Authors and Affiliations

  1. 1.Department of Mathematics and Computer ScienceUniversity of CalabriaRendeItaly

Personalised recommendations